Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 14, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 20, 2016, 2:01 PM MST for Yavapai County, Arizona. It was in force for 119 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2016, 2:01 PM MST (21:01 UTC)
- Expired
- Jul 20, 2016, 4:00 PM MST
- In force
- 119 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 65 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:10 PM MST | FLASH FLOOD | Sedona, AZ | SEVERAL REPORTS OF FLOODING IN SEDONA SEVERAL ROADWAYS IMPASSABLE. |
| Jul 20, 2:25 PM MST | FLASH FLOOD | Sedona, AZ | HOUSE FLOODING SEDONA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
733 WGUS55 KFGZ 202101 FFWFGZ AZC025-202300- /O.NEW.KFGZ.FF.W.0014.160720T2101Z-160720T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 201 PM MST WED JUL 20 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... * UNTIL 400 PM MST * AT 200 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... SEDONA AND RED ROCK STATE PARK. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...OAK CREEK...DRY CREEK AND TURKEY CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME UNSTABLE AND UNSAFE. TURN AROUND...DON'T DROWN! && LAT...LON 3488 11185 3490 11178 3482 11178 3480 11185 $$ MOTTICE
2 follow-up statements
711 WGUS75 KFGZ 202144 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 244 PM MST WED JUL 20 2016 AZC025-202300- /O.CON.KFGZ.FF.W.0014.000000T0000Z-160720T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ- 244 PM MST WED JUL 20 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR NORTHEASTERN YAVAPAI COUNTY... AT 240 PM MST...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IN THE SEDONA AREA. BACK O BEYOND ROAD ALONG HIGHWAY 179, JUNE BUG CIRCLE, AND OTHER ROADS WERE REPORTED TO BE IMPASSABLE. SOME FLOODING OF HOUSES WAS ALSO REPORTED. THE FLASH FLOOD THREAT WILL CONTINUE. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... SEDONA AND RED ROCK STATE PARK. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...OAK CREEK...DRY CREEK AND TURKEY CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 3488 11185 3490 11178 3482 11178 3480 11185 $$ MOTTICE
260 WGUS75 KFGZ 202256 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 356 PM MST WED JUL 20 2016 AZC025-202304- /O.EXP.KFGZ.FF.W.0014.000000T0000Z-160720T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ- 356 PM MST WED JUL 20 2016 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN YAVAPAI COUNTY WILL EXPIRE AT 400 PM MST... HEAVY RAINFALL HAS ENDED IN SOUTHERN AND WESTERN SEDONA AND THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 4PM MST. SEVERAL REPORTS OF FLOODING IN THE SEDONA AREA WERE RECEIVED BY THE NATIONAL WEATHER SERVICE IN FLAGSTAFF. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 3488 11185 3490 11178 3482 11178 3480 11185 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:08 AM MST, 4 hours 53 minutes earlier.
Area forecast discussion, Jul 20, 9:08 AM MST, 4 hours 53 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 908 AM MST WED JUL 20 2016 .SYNOPSIS...Monsoon moisture will continue to keep showers and thunderstorms in the forecast through at least Thursday. Friday and into the weekend, a drier westerly flow will decrease shower coverage across northwestern Arizona with decent chances for thunderstorms across southern Navajo and Apache counties. && .UPDATE...Clouds cleared out nicely in many locations this morning, which will allow for ample surface heating. Look for storms to develop between 10 and 11 AM MST, first across Yavapai County and the Mogollon Rim, then spreading elsewhere across northern Arizona. Slow storm motion today from south to north will make for a flash flood threat. The stronger storms may also contain small hail and gusty winds. The previous forecast looks good and no significant changes were made. && .PREV DISCUSSION /335 AM MST/...Deep southerly flow continues to import plentiful moisture into the state this morning. A few light showers and an occasional lightning strike were noted at 3 am from around Williams into western Yavapai county and also southern Apache county. Later this morning through the afternoon, expecting another round of showers and thunderstorms, most numerous along the higher terrain though some storms will push northward into some lower terrain areas. Morning cloud cover could play a role in where storms develop first and how strong they become. A mid and upper level disturbance rotating northward across our region today could also act to enhance storm coverage. The main threats today will be locally heavy rainfall and flooding, with some hail and gusty winds with stronger storms as well. Similar conditions are expected Thursday, then a downward trend in moisture and storm activity is forecast starting Friday in the northern part of the state as the ridge axis sinks southward. However, due to the forecast position of the ridge axis, a tight moisture gradient is likely to set up across the area, with higher values of moisture in the southern portion of the forecast area. So we kept a chance of thunderstorms each day into early next week across the Mogollon Rim and White Mountains with generally slight chances elsewhere. There is still some uncertainty with where this moisture gradient sets up, so watch for updated forecasts as the pattern evolves. && .AVIATION...For the 18Z package...Scattered to numerous SHRA/TSRA will redevelop between 18z-02z today. Brief MVFR/IFR conditions in the stronger storms with locally heavy rain, small hail, and gusty winds. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms can be expected today and again on Thursday. Storms will generally be moving slowly from south to north. Friday through Sunday...Drier air will start to filter in from the west, which will bring a decrease in thunderstorm activity, especially across the western portion of the state. Minimum RH values will drop back into the teens generally from Flagstaff north. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Mottice/JJ AVIATION...Mottice FIRE WEATHER...MCS For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 20, 12:36 PM MST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1236 PM MST WED JUL 20 2016 AZZ004>018-037>040-210300- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1236 PM MST WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...MOST NUMEROUS DURING THE AFTERNOON AND EVENING. THE MAIN THREAT WILL BE FLASH FLOODING...THOUGH SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE. A FLASH FLOOD WATCH IN EFFECT FOR YAVAPAI COUNTY, AND PORTIONS OF WESTERN AND CENTRAL COCONINO COUNTY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SIMILAR THUNDERSTORM COVERAGE IS FORECAST THURSDAY. THE MAIN THREAT WILL CONTINUE TO BE LOCALIZED FLOODING. DRIER AIR IS EXPECTED TO FILTER OVER ARIZONA STARTING FRIDAY WITH A DOWNTURN IN MONSOON ACTIVITY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RB
In the hours before
Special weather statement, Jul 20, 1:46 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 146 PM MST WED JUL 20 2016 AZZ037-202115- YAVAPAI COUNTY VALLEYS AND BASINS AZ- 146 PM MST WED JUL 20 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 215 PM MST... AT 145 PM MST...DOPPLER RADAR WAS TRACKING A COUPLE OF STRONG THUNDERSTORMS NEAR CORDES JUNCTION...OR 18 MILES SOUTHWEST OF CAMP VERDE...MOVING NORTHWEST AROUND 5 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SPRING VALLEY AND CORDES JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3435 11198 3429 11205 3439 11224 3449 11213 TIME...MOT...LOC 2045Z 131DEG 14KT 3436 11206 MOTTICE
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:46 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 20, 12:01 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 20, 12:11 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 20, 12:32 PM MST | Flash Flood Watch | FGZ | Coconino, Yavapai | 5 hr |
| Jul 20, 12:56 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 20, 1:12 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Jul 20, 1:34 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 20, 1:46 PM MST | Special Weather Statement | FGZ | Yavapai | 29 min |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.